Amputations Associated With Newer Class of Diabetes Drugs

68dd9cc9-dbdd-48e1-b3d8-427a92f9aa8d

Was the FDA too quick to approve a drug that is now showing DANGEROUS side effects through actual patient reports since the drug has been on the market? The FDA just issued a warning to patients and providers concerning a potential risk of leg and foot amputations associated with the use of the diabetes medication ‪#‎canagliflozin‬, also known as ‪INVOKANA‬ and ‪INVOKAMET‬. This drug belongs to a category of drugs used for TYPE 2 DIABETES know as SGLT2 Inhibitors (Sodium-Glucose Cotransporter-2). The drug was among several SGLT2 inhibitors to receive a label update in December 2015 after the FDA discovered that the class was linked to increased risks of ketoacidosis and urinary tract infections.  This alert was based on results from an ongoing trial, which has found that patients treated with canagliflozin are more likely to require a leg or foot amputation. Toe amputation seemed particularly more likely among canagliflozin patients.

 

Although the FDA acknowledged that further research is needed to determine whether the drug is responsible for this elevated risk, it has nevertheless encouraged patients to seek immediate medical attention if they experience symptoms such as pain or tenderness, sores or ulcers, or infections in their legs or feet. However, the agency added that patients should not stop or change their diabetes medicines without first consulting their prescriber, as doing so may lead to uncontrolled blood sugar levels, blindness, nerve and kidney damage, and heart disease.
Any adverse events observed in patients who use canagliflozin should be to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.

 

Diabetes Drug Linked with Increased Risk of Amputations

Tags: , , , , , , , , , ,

You can leave a response


Leave a Reply

Anti Spam * Time limit is exhausted. Please reload CAPTCHA.